MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G36230
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195 importer site establishment registration number: 3005580113 the zib6-80-12.0-60 device of lot c1136981 related to this complaint was returned without the original packaging.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, it is known that the device was advanced over a 0.035¿ diameter wire guide, of unknown make.There was no resistance encountered during deployment.The patient anatomy was not calcified or tortuous.The device was flushed prior to use, and the customer confirmed that the handle was pulled towards the hub during deployment.The customer stated that the device was used during an iliac procedure.Additional information was requested of the customer, including the target location of the device.However, after three requests, this information was not provided.The investigation will be updated if the information is provided.On evaluation of the returned device, it was observed that the stent partially deployed, with approximately 25mm of the stent outside the outer sheath (flexor).The red safety tab was not returned with the device.A slight kink was observed on the inner peek catheter, 30mm from the white cap.There was no damage observed on the distal white tip.The device was returned with the handle fully pulled towards the hub and the flexor separated from the white cap.There was no tactile damage noted on the flexor.A slight bend was observed on the flexor, at 380mm from the proximal end of the flexor.The overall device length was measured to be 802mm, which was within specification of 80cm +1.3cm -0.8cm.The stent was deployed in the lab, and there was evidence of congealed blood on the stent and the inner peek catheter.There was no damage observed on the pusher ring or the inner peek, apart from the slight kink near the handle.There was no damage observed on the stent, and the stent was measured to be 60mm.The customer complaint is confirmed as the outer sheath (flexor) was separated from the handle.Possible causes for this occurrence could include patient anatomy or the use in a non indicated location.A difficult anatomy could have caused high deployment forces during deployment, which could have caused or contributed to the flexor separating from the handle.In addition, the customer reported using the device in an ¿iliac procedure¿, and the congealed blood in the system suggests that the device could have been used in the vascular system.However, as the use of the device was not confirmed, the information was not provided and the circumstances of use cannot be replicated in the laboratory environment, a definitive root cause cannot be determined.As per the product ifu: "the zilver 518 and 635 biliary stents are intended for palliation of malignant neoplasms in the biliary tree." prior to distribution, all zib6 (zilver biliary) devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records did not reveal any discrepancies which could have contributed to this complaint issue.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information provided to date, there is no evidence to suggest any manufacturing issues associated with lot number c1136981.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
As reported to customer relations: "during an iliac procedure when deploying the sheath separated from the hub.There was no harm to the patient.The stent had not deployed yet and the physician was able to remove the device and use another with no further complications.".
 
Additional Manufacturer Narrative
(b)(4).Exemption number: e2016031.(b)(4).Importer site establishment registration number: 3005580113.The zib6-80-12.0-60 device of lot c1136981 related to this complaint was returned without the original packaging.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, it is known that the device was advanced over a 0.035¿ diameter wire guide, of unknown make.There was no resistance encountered during deployment.The patient anatomy was not calcified or tortuous.The device was flushed prior to use, and the customer confirmed that the handle was pulled towards the hub during deployment.The customer stated that the device was used during an iliac procedure.Additional information was received from the district manager.The target location was the left iliac artery.There was no resistance encountered when advancing the wire or the delivery system.On evaluation of the returned device, it was observed that the stent partially deployed, with approximately 25mm of the stent outside the outer sheath (flexor).The red safety tab was not returned with the device.A slight kink was observed on the inner peek catheter, 30mm from the white cap.There was no damage observed on the distal white tip.The device was returned with the handle fully pulled towards the hub and the flexor separated from the white cap.There was no tactile damage noted on the flexor.A slight bend was observed on the flexor, at 380mm from the proximal end of the flexor.The overall device length was measured to be 802mm, which was within specification of 80cm +1.3cm -0.8cm.The stent was deployed in the lab, and there was evidence of congealed blood on the stent and the inner peek catheter.There was no damage observed on the pusher ring or the inner peek, apart from the slight kink near the handle.There was no damage observed on the stent, and the stent was measured to be 60mm.The customer complaint is confirmed as the outer sheath (flexor) was separated from the handle.Possible causes for this occurrence could include the use in a non indicated location.The customer reported using the device in the left iliac artery, which could have lead to high deployment forces, and could have caused or contributed to the flexor separating from the handle.As per the product ifu: "the zilver 518 and 635 biliary stents are intended for palliation of malignant neoplasms in the biliary tree." prior to distribution, all zib6 (zilver biliary) devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records did not reveal any discrepancies which could have contributed to this complaint issue.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information provided to date, there is no evidence to suggest any manufacturing issues associated with lot number c1136981.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up mdr is being submitted due to the receipt and review of additional information relating to this event.Additional information received as follows: the event description refers to an "iliac procedure".What was the target location for the complaint device? the target location was the left iliac artery.Was resistance encountered when advancing the wire guide to the target location? there was no resistance encountered when advancing the wire.Was resistance encountered when advancing the delivery system to the target location? there was no resistance when advancing the delivery system.Initial report details: as reported to customer relations: "during an iliac procedure when deploying the sheath separated from the hub.There was no harm to the patient.The stent had not deployed yet and the physician was able to remove the device and use another with no further complications.".

Brand Name
ZILVER 635 BILIARY SELF-EXPANDING STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6600840
Report Number3001845648-2017-00201
Device Sequence Number19103410
Product Code FGE
UDI-Device Identifier10827002362304
UDI-Public(01)10827002362304(17)180810(10)C1136981
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K051124
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial,Followup
Report Date (Section B) 06/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG36230
Device Catalogue NumberZIB6-80-12.0-60
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/04/2017
Event Location Hospital
Initial Date Received by Manufacturer 05/04/2017
Supplement Date Received by Manufacturer06/12/2017
Initial Report FDA Received Date05/31/2017
Supplement Report FDA Received Date07/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1